Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 220, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2013, 3:32 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2013, 3:32 PM CDT (20:32 UTC)
- Expired
- Jul 29, 2013, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:38 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
898
WUUS53 KDDC 292032
SVRDDC
KSC151-185-292115-
/O.NEW.KDDC.SV.W.0220.130729T2032Z-130729T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT MON JUL 29 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
IUKA...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
PRESTON...STAFFORD...NEOLA AND ZENITH.
QUARTER SIZE HAIL WAS REPORTED 12 MILES SOUTHWEST OF SAINT JOHN AT
320 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 9887 3792 9888 3806 9847 3783 9847
3782 9846 3776 9846
TIME...MOT...LOC 2032Z 255DEG 22KT 3785 9868
HAIL...1.00IN
WIND...<50MPH
$$
RUSSELL1 follow-up statement
218
WWUS53 KDDC 292056
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT MON JUL 29 2013
KSC151-185-292106-
/O.CAN.KDDC.SV.W.0220.000000T0000Z-130729T2115Z/
STAFFORD KS-PRATT KS-
356 PM CDT MON JUL 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRATT AND
SOUTHERN STAFFORD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3774 9887 3792 9888 3806 9847 3783 9847
3782 9846 3776 9846
TIME...MOT...LOC 2056Z 255DEG 22KT 3789 9850
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:00 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 29, 12:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1200 PM CDT MON JUL 29 2013 ...UPDATED FOR THE 18Z AVIATION DISCUSSION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 252 AM CDT MON JUL 29 2013 THE MAIN FORECAST CHALLENGES ARE CHANCES OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL POTENTIAL THIS AFTERNOON AND TONIGHT, AND HIGH TEMPS TODAY. MONSOONAL MID AND HIGH LEVEL MOISTURE CONTINUES TO WRAP AROUND A LARGE ANTICYCLONE ACROSS NORTHERN MEXICO AND SOUTHERN TEXAS WITH ABUNDANT MOISTURE FEEDING INTO THE CENTRAL PLAINS. A FEW UPPER LEVEL DISTURBANCES IN THE ALMOST ZONAL FLOW ALOFT WILL ROTATE FROM THE ROCKIES INTO THE HIGH PLAINS SUPPORTING ADDITIONAL SHOWERS AND THUNDERSTORMS TODAY. AS MID AND UPPER LEVEL RIDGING SLOWLY BUILDS INTO THE PLAINS, A WARM FRONT WILL TRY TO EDGE NORTHWARD INTO EXTREME SOUTHWEST KANSAS TODAY. SOUTHEASTERLY VERY MOIST SURFACE FLOW AHEAD OF THE WARM FRONT WILL BE IN PLACE WITH DEWPOINTS AROUND 70. FORECAST INSTABILITY BY AFTERNOON EXCEEDS 2000 J/KG WITH PRECIPITABLE WATER AROUND 1.75 INCHES. SOUTH TO SOUTHEASTERLY SURFACE WINDS OF 15 TO 25 MPH, 20 TO 30KT MID LEVEL WESTERLY WINDS, AND 70KT HIGH LEVEL JET WINDS WILL PROVIDE ENOUGH SHEAR AND SUPPORT FOR A FEW SUPERCELLS TO DEVELOP INITIALLY BEFORE UPSCALE GROWTH PRODUCES MORE LINEAR CONVECTION. DEEP LAYER MOISTURE IN PLACE ALSO SUPPORTS THUNDERSTORMS WITH VERY HEAVY RAINFALL POTENTIAL. WILL KEEP LIKELY POPS BY THIS AFTERNOON FOR MUCH OF THE AREA FROM NEAR GARDEN CITY TO LIBERAL AND EAST WITH SOME POSSIBLY SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE, DAMAGING WINDS GREATER THAN 60 MPH, VERY HEAVY RAINFALL, AND FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT ALONG AND JUST AHEAD OF THE WARM FRONT, HOWEVER MINIMAL MID LEVEL STORM RELATIVE SHEAR PRECLUDES MORE THAN THAT. THUNDERSTORMS, SOME SEVERE, WILL BE ONGOING INTO THE EARLY EVENING THEN DECREASE FROM WEST TO EAST AS THE UPPER LEVEL DISTURBANCE MOVES EAST. THERE IS ALSO SOME POTENTIAL FOR FLOODING/FLASH FLOODING CONCERNS MAINLY IN PARTS OF SOUTH CENTRAL KANSAS FROM NEAR COLDWATER TO PRATT AND SOUTH INTO THIS EVENING. HOWEVER AT THIS TIME WILL HOLD OFF ON ANY FLASH FLOOD/FLOOD ADVISORY AND LET LATER SHIFTS RE-EVALUATE POTENTIAL WITH LATER MODEL RUNS AND GUIDANCE. TODAY'S HIGH TEMPERATURES WILL BE WARMER AND RANGE FROM THE LOW TO MID 90S ALONG THE OKLAHOMA BORDER TO THE MID AND UPPER 80S FROM GARDEN CITY TO DODGE CITY AND MEDICINE LODGE, AND AROUND 80 ALONG THE INTERSTATE 70 CORRIDOR. OVERNIGHT LOWS WILL BE MILD AND FROM THE UPPER 60S TO AROUND 70. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 347 AM CDT MON JUL 29 2013 MEDIUM RANGE MODELS CONTINUE TO INDICATE A GENERAL ZONAL FLOW ALOFT PERSISTING ACROSS THE WESTERN HIGH PLAINS TUESDAY AS A SERIES OF H5 VORT MAXES EJECT OUT OF THE ROCKIES INTO THE REGION. FAVORABLE SUPPORT ALOFT COMBINED WITH AMPLE LOW LEVEL MOISTURE WILL KEEP THUNDERSTORMS A POSSIBILITY ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS EARLY IN THE PERIOD. UPPER LEVEL RIDGING IS THEN EXPECTED TO DEVELOP ACROSS THE INTERMOUNTAIN WEST WEDNESDAY TURNING THE FLOW ALOFT MORE NORTHWESTERLY ACROSS THE WESTERN HIGH PLAINS. STILL, THUNDERSTORMS ARE LIKELY TO DEVELOP LEE OF THE ROCKIES WEDNESDAY AFTERNOON AS THE LOW LEVEL FLOW BECOMES MORE SOUTHEASTERLY, THEN POSSIBLY DRIFT INTO FAR WESTERN KANSAS TOWARD WEDNESDAY EVENING. THE UPPER LEVEL RIDGE IS PROGGED TO DRIFT EASTWARD ACROSS THE DESERT SOUTHWEST THURSDAY WHILE H5 VORT MAXES CONTINUE TO CREST THE RIDGE AXIS THEN DROP SOUTHEAST ACROSS THE WESTERN HIGH PLAINS. THIS WILL ALLOW THUNDERSTORM CHANCES TO CONTINUE ACROSS WESTERN KANSAS THROUGH THE END OF THE WEEK. TEMPERATURES WILL REMAIN BELOW NORMAL TUESDAY AS SURFACE HIGH PRESSURE TO OUR NORTHEAST HELPS USHER SLIGHTLY COOLER AIR INTO THE WESTERN HIGH PLAINS WITHIN A LOW LEVEL NORTHEAST TO EASTERLY FLOW. THE NAM AND GFS SHOW H85 TEMPERATURES STAYING IN THE LOWER TO MID 20S(C) ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS. ALONG WITH INCREASED CLOUDS, EXPECT HIGHS ONLY UP INTO THE 80S(F) ACROSS THE AREA WITH NEAR 90F POSSIBLE IN EXTREME SOUTHWEST KANSAS. TEMPERATURES ARE EXPECTED TO CLIMB SOMEWHAT WEDNESDAY AS THE UPPER LEVEL RIDGING IN THE INTERMOUNTAIN WEST BEGINS TO EDGE SLOWLY EASTWARD INTO THE WESTERN HIGH PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1151 AM CDT MON JUL 29 2013 AS A STATIONARY FRONT IN FAR SOUTHERN KANSAS MOVES NORTH AND NORTHEAST TODAY AS A WARM FRONT, CLEAR SKIES WILL SPREAD NORTHEASTWARD AS WELL. SURFACE WINDS WILL GENERALLY BE SOUTH TO SOUTHEAST AT 12G22KT. WINDS WILL DROP OFF TOWARDS 00Z. SCATTERED STRONG TO SEVERE STORMS ARE LIKELY AFTER 21Z, EAST OF A HAYS TO DODGE CITY LINE. WITH RECENT WETTING RAINS ACROSS MUCH OF SOUTHWESTERN KANSAS AND EXPECTED LIGHT WINDS TONIGHT, SOME 1 TO 2 SM LIGHT FOG CAN BE EXPECTED. THIS FOG MAY BE MORE PATCHY THAN WIDESPREAD, I HAVE OPTED TO BRING IN 2SM BR AND CIGS IN THE BKN012-015 RANGE AFTER 09Z TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 68 88 66 / 60 60 20 10 GCK 89 68 88 66 / 50 60 20 10 EHA 91 68 90 67 / 30 30 20 20 LBL 94 69 91 68 / 40 50 10 10 HYS 79 67 85 65 / 70 70 20 10 P28 86 70 89 68 / 90 90 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...JJOHNSON AVIATION...BURKE
Hazardous weather outlook, Jul 29, 3:20 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT MON JUL 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-300830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 320 AM CDT MON JUL 29 2013 /220 AM MDT MON JUL 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL FROM QUARTER AND GOLF BALL SIZE, DAMAGING WINDS GREATER THAN 60 MPH, ALONG WITH VERY HEAVY DOWNPOURS, LOCAL FLASH FLOODING, AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCES FOR SEVERE THUNDERSTORMS ARE EAST OF A LINE FROM WAKEENEY, TO SCOTT CITY, GARDEN CITY, AND LIBERAL. THIS AREA INCLUDES HAYS, DODGE CITY, SAINT JOHN, PRATT, AND MEDICINE LODGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST TUESDAY ACROSS FAR SOUTHWESTERN KANSAS, THEN AGAIN FROM WEDNESDAY INTO THE WEEKEND ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON INTO EARLY EVENING, GENERALLY EAST OF A LINE FROM WAKEENEY TO SCOTT CITY, GARDEN CITY, AND LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jul 29, 3:12 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT MON JUL 29 2013
KSZ066-081-292100-
PRATT-STAFFORD-
312 PM CDT MON JUL 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRATT AND SOUTHERN
STAFFORD COUNTIES...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3775 9889 3790 9889 3811 9848 3808 9846
3783 9847 3782 9846 3775 9846
TIME...MOT...LOC 2013Z 180DEG 0KT 3766 9878
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:12 PM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| Jul 29, 3:39 PM CDT | Special Weather Statement | DDC | Clark | 51 min |
| Jul 29, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 44 min |
| Jul 29, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 45 min |
| Jul 29, 4:10 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| Jul 29, 4:38 PM CDT | Flash Flood Warning | DDC | Pratt, Stafford | 3 hr |
| Jul 29, 4:59 PM CDT | Tornado Warning | DDC | Comanche | 31 min |
| Jul 29, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 45 min |
| Jul 29, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 66 min |
| Jul 29, 5:28 PM CDT | Tornado Warning | DDC | Barber, Comanche | 32 min |
| Jul 29, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jul 29, 6:01 PM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.